Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 61, NWS Goodland, KS

September 21, 2023Red Willow County, Nebraska

NWS Goodland, KS issued this tornado warning at Sep 21, 2023, 5:28 PM CDT for Red Willow County, Nebraska. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2023, 5:28 PM CDT (22:28 UTC)
Expired
Sep 21, 2023, 6:00 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:30 PM CDTHAIL 1.251 Sw Mccook, NEHail on the ground ranged from nickel to half dollar sized.
Sep 21, 5:43 PM CDTTSTM WND GST 482 E Mccook, NEThe ASOS in McCook, NE (KMCK) measured a wind gust of 48 mph at 2243 UTC.
Sep 21, 5:55 PM CDTHAIL 22 W Mccook, NEDelayed report received of hail up to 2 inches in diameter at location. Time is radar estimated.
Sep 21, 6:00 PM CDTHAIL 0.881 E Mccook, NEPea to nickel sized.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 2:51 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WFUS53 KGLD 212228
TORGLD
NEC145-212300-
/O.NEW.KGLD.TO.W.0061.230921T2228Z-230921T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
528 PM CDT Thu Sep 21 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  West central Red Willow County in southwestern Nebraska...

* Until 600 PM CDT.
    
* At 528 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near McCook, moving northeast at 5 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  McCook around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4011 10075 4024 10076 4027 10056 4013 10051
TIME...MOT...LOC 2228Z 240DEG 6KT 4018 10068 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

024
1 follow-up statement
364 
WWUS53 KGLD 212256
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
556 PM CDT Thu Sep 21 2023

NEC145-212306-
/O.EXP.KGLD.TO.W.0061.000000T0000Z-230921T2300Z/
Red Willow NE-
556 PM CDT Thu Sep 21 2023

...THE TORNADO WARNING FOR WEST CENTRAL RED WILLOW COUNTY WILL EXPIRE
AT 600 PM CDT...
    
The tornado threat has diminished and the Tornado Warning will be 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Nebraska.

LAT...LON 4011 10075 4024 10076 4027 10056 4013 10051
TIME...MOT...LOC 2256Z 240DEG 6KT 4020 10063 

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:21 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 21, 3:21 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
221 PM MDT Thu Sep 21 2023

.SHORT TERM...(This evening through Friday night)
Issued at 122 PM MDT Thu Sep 21 2023

Synoptic Overview: Cyclonic flow aloft will prevail over the
Intermountain West and central Rockies in this period, as an upper
level low.. situated over southeastern Oregon at 12Z this
morning.. meanders in place (today), then progresses eastward
across southern Idaho (Fri) and Wyoming (Fri night).

Today-Tonight: Diffluent flow aloft in the lee of the Rockies
will persist through tonight.. anchoring a broad lee cyclone over
eastern CO and extreme western KS. Primary forecast concern in
this period revolves around convective development/coverage this
afternoon and evening. Latest observational and mesoanalysis data
suggest that forcing this aft/eve will primarily be confined to
the lower-levels.. e.g. convergence invof a dryline extending
(roughly) from Imperial, NE to Oberlin and Quinter, KS at 19Z.
Considerable model-to-model and run-to-run variability persists
with regard to simulated reflectivity forecasts via convection
allowing guidance this aft/eve.. as one would expect in a pattern
characterized by weak synoptic forcing. Recent satellite, radar
and mesoanalysis trends suggest that convective development is
(relatively) more likely to occur along northern portions of the
dryline (invof McCook, Oberlin, Norton).. where moisture pooling
(850mb dewpoint maxima ~14-16C) will assist in the erosion of
lingering convective inhibition around and shortly after peak
heating (~22-23Z). Along and east of the dryline, where rich low-
level moisture (850mb dewpoints 12-16C) and steep (8-8.5 C/km)
mid-level lapse rates are yielding strong instability (2000-3000
J/kg MLCAPE) -- amidst a kinematic environment characterized by
backed low-level flow and 35-40 knots of effective deep layer
shear -- expect a potential for robust supercells capable of
producing all hazards, mainly in the 22-03Z time frame.

Fri-Fri night: Rich low-level moisture is progged to shift east
and north of the Tri-State area in this period.. as the
aforementioned lee cyclone shifts eastward from CO into western
KS. At this time, all available guidance suggests that dry
conditions will prevail.

.LONG TERM...(Saturday through Thursday)
Issued at 119 PM MDT Thu Sep 21 2023

This part of the forecast will be relatively tranquil.  The upper
level flow may be from the northwest or southwest, depending on
where the ridge axis of the strengthening upper level high
pressure will be. As the ridge continues to intensify mid next
week, there is a potential a weak short wave trough may form over
the forecast area around the periphery of the ridge.

Looking at the GEFS and ECMWF members, there is a very low
probability for rainfall to occur and most of that probability is
east of the forecast area.  Have low confidence these chances for
rainfall will materialize given the strengthening ridge.

Otherwise the end of next week could be breezy given the breezy low
level winds over the Central Plains.

Regarding fire weather potential, Saturday continues to looking
interesting.  As the relative humidity falls through the afternoon,
so does the northwest wind.  In similar past patterns, this has not
proven to be a critical fire weather day due to the winds not
lasting long enough before becoming lighter.

Temperatures will gradually warm to seasonal values after the cold
front moves through early Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1200 PM MDT Thu Sep 21 2023

GLD: VFR conditions are anticipated to prevail through the TAF
period. 10-20 knot S-SSW winds will prevail this afternoon,
backing to the SSE-SE after sunset this evening. Winds will become
variable AOA sunrise Friday morning.. as a weak lee cyclone
progresses eastward from eastern CO into far western KS.

MCK: VFR conditions will prevail this afternoon. Adverse aviation
conditions associated with thunderstorms are possible late this
aft/eve.. mainly in the 22-03Z time frame. Sub-VFR conditions
associated with low ceilings /stratus/ are anticipated to develop
this evening and overnight.. persisting through sunrise Friday
morning. VFR conditions will return near the end of the TAF
period, ~15-16Z Friday morning. 15-25 knot SE winds will prevail
this afternoon.. backing to the E-ESE this evening and decreasing
to 10-15 knots overnight. Gusty/erratic winds can be expected
invof any thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Vincent
LONG TERM...JTL
AVIATION...Vincent
Hazardous weather outlook, Sep 21, 4:08 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
308 PM MDT Thu Sep 21 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
308 PM MDT Thu Sep 21 2023 /408 PM CDT Thu Sep 21 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Tornado Watch is in effect for portions northwest Kansas and
southwest Nebraska until 9 PM MDT, 10 PM CDT this evening. All
thunderstorm hazards are possible this afternoon and evening
including large hail, winds in excess of 60 mph, localized flash
flooding, and a tornado or two.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Near critical to critical fire weather conditions are anticipated in
far eastern Colorado and far western Kansas Friday afternoon, mainly
along and west of a line from St. Francis to Tribune. Caution should
be used if burning outdoors.

Elevated to critical fire weather conditions are possible along and
west of Kansas Highway 25 Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Sep 21, 4:42 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
342 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Funnel Cloud     5 W Culbertson          40.23N 100.93W
09/21/2023                   Hitchcock          NE   Law Enforcement

            Dispatch reported seeing a funnel cloud from
            their office.

&&

JN
Local storm report, Sep 21, 4:44 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
344 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Hail             Culbertson              40.23N 100.84W
09/21/2023  E1.50 inch       Hitchcock          NE   Public

            Public report of 1.5 inch hail becoming
            heavy rain.

&&

CA
Local storm report, Sep 21, 4:47 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Rain             6 WNW Culbertson        40.27N 100.93W
09/21/2023  M2.57 inch       Hitchcock          NE   Mesonet

            Storm Total.

&&

JN
Local storm report, Sep 21, 4:51 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
351 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Hail             1 ENE Culbertson        40.23N 100.82W
09/21/2023  M1.50 inch       Hitchcock          NE   Trained Spotter

&&

JN
Local storm report, Sep 21, 4:58 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
358 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Funnel Cloud     4 E Culbertson          40.22N 100.76W
09/21/2023                   Red Willow         NE   Storm Chaser

            Relayed via Dispatch in Red Willlow county.
            Right on the county line.

&&

JN
Local storm report, Sep 21, 5:25 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
425 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             8 WNW Culbertson        40.28N 100.96W
09/21/2023  E2.50 inch       Hitchcock          NE   Trained Spotter

            Spotter driving a semi on Highway 6 ran into
            storm and had hail ranging from ping pong to
            tennis ball. Time approx by radar.

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:08 PM CDTSpecial Weather StatementGLDHitchcock37 min
Sep 21, 3:44 PM CDTSevere Thunderstorm WarningGLDHitchcock31 min
Sep 21, 4:14 PM CDTSevere Thunderstorm WarningGLDHitchcock46 min
Sep 21, 4:26 PM CDTTornado WarningGLDHitchcock34 min
Sep 21, 4:46 PM CDTFlash Flood WarningGLDHitchcock3 hr
Sep 21, 5:00 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDHitchcock, Red Willow60 min
Sep 21, 5:01 PM CDTTornado WarningGLDHitchcock, Red Willow29 min
Sep 21, 5:58 PM CDTSevere Thunderstorm WarningGLDRed Willow62 min
Sep 21, 6:59 PM CDTSevere Thunderstorm WarningGLDRed Willow61 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.